Alert archive / Hawaii / Small Craft Advisories in 2018
Small Craft Advisory 13, NWS Honolulu, HI
NWS Honolulu, HI issued this small craft advisory at Apr 4, 2018, 3:28 AM HST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2018, 3:28 AM HST (13:28 UTC)
- Expired
- Apr 4, 2018, 4:23 PM HST
- In force
- 13 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
429 WHHW70 PHFO 041328 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 328 AM HST Wed Apr 4 2018 PHZ110-111-113-050230- /O.NEW.PHFO.SC.Y.0013.180404T1328Z-180405T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel- 328 AM HST Wed Apr 4 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a Small Craft Advisory, which is in effect until 6 PM HST this evening. * Winds and Seas...Southwest winds 15 to 25 kt. Seas 5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
1 follow-up statement
695 WHHW70 PHFO 050223 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI Issued by National Weather Service SAN FRANCISCO CA 423 PM HST Wed Apr 4 2018 PHZ110-111-113-050330- /O.CAN.PHFO.SC.Y.0013.000000T0000Z-180405T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel- 423 PM HST Wed Apr 4 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Small Craft Advisory. Winds have dropped below small craft criteria thresholds. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Apr 4, 3:23 AM HST, 5 minutes earlier.
Area forecast discussion, Apr 4, 3:23 AM HST, 5 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 323 AM HST Wed Apr 4 2018 .SYNOPSIS... An upper level disturbance passing overhead will bring the potential for heavy rainfall and isolated thunderstorms to the western end of the state today. Periods of unsettled weather along with humid conditions are expected to continue through Thursday as a front approaches from the west. The front will then move slowly down the island chain Thursday night and Friday, before stalling out over the central or eastern islands over the weekend into early next week. Trade winds and less humid weather will build back in behind the front, with trades expected to become established across the entire state by the weekend. Periods of unsettled weather will continue through early next week with the frontal remnants remaining over the islands. The brunt of the shower activity is expected to transition over to windward and mauka areas, but some of the showers will spread leeward as well. && .DISCUSSION... Currently at the surface, a 1005 mb low is located around 200 miles northwest of Kauai, with another 1001 mb low located around 600 miles west-northwest of Kauai. Infrared satellite imagery shows mostly cloudy skies in most areas early this morning, with radar imagery showing scattered showers expanding over and to the southwest of the islands in the increasing southwesterly boundary layer flow. Main short term concern revolves around the potential for heavy rainfall and thunder today. Today, Model solutions are in good agreement showing the low northwest of Kauai tracking quickly northeastward and well to the north of the state overnight today. As the low passes by to the north of the state it will drag a convergent band of clouds and showers eastward and into the western islands. The airmass will remain very moist, with precipitable water values between 1.75 and 2.00 inches. The moist airmass in combination with the approaching convergent band and some weak upper level energy moving overhead is expected to keep scattered to numerous showers moving into the smaller islands through the morning, with some diurnal disruption expected this afternoon. Some of the rainfall could be heavy at times, across Kauai and Oahu, and if bands of rain begin train over the same locations, flooding could occur. As a result, will keep the Flash Flood Watch in tact through 6 PM this evening. Additionally, with an upper level disturbance moving over the western islands, a rumble of thunder can't be ruled out through the day. A thunderstorm or two will also be possible across the Big Island as a result of daytime heating. Tonight and Thursday, The secondary low currently around 600 miles west-northwest of Kauai, will pass by well to the north of the state tonight, with a trailing cold front then slowly approaching the state from the northwest, possibly reaching Kauai late Thursday afternoon. A deep moist convergent southwesterly flow will continue to funnel scattered to numerous showers across the islands through the period, and some locally heavy downpours can't be ruled out. Additionally, daytime heating may result in an isolated thunderstorm or two developing over the Big Island Thursday afternoon. Thursday night through Tuesday, Quite a tricky forecast as the model solutions have not shown a great deal of continuity or run to run consistency, and as a result confidence in the longer term periods remains low. The main forecast challenge will be the location where a stalled out frontal boundary will reside through the long term period and whether or not it will waver north and south as upper level impulses move overhead. Both models have trended more progressive with the frontal boundary shifting southward down the island chain Thursday night and Friday bringing a return of trade winds in its wake, but differ on whether the frontal boundary will lift back northward over the weekend into early next week. The ECMWF keeps the boundary hung up over the Big Island over the weekend through early next week, suggesting the wettest weather would reside over windward sections of Maui and the Big Island. The GFS on the other hand, shifts the boundary back northward into the central islands Friday night and Saturday, with the boundary then lingering in this vicinity through early next week. This would result in a rather wet period for all of the smaller islands Saturday through Tuesday, particularly windward and mauka areas. Given the continued differences in the models, will make some minor adjustments where there is good agreement, and try to minimize potential forecast error where larger differences reside. && .AVIATION... Some low ceilings this morning will bring tempo MVFR and isol IFR as low pressure moves north of Kauai and Oahu. Showers and low clouds will accompany the low, and a mountain obscuration AIRMET is in place for Kauai, Oahu and Maui County. Breezy south to southwest flow will continue today with some exposed terminals experiencing strong gusty winds. Heavy showers and isolated thunderstorms remain possible through today for the western half of the state. Isolated thunderstorms will also be possible this afternoon on the Big Island. && .MARINE... Winds will reach Small Craft Advisory (SCA) threshold over waters around Kauai and Oahu today as a low passes by the western end of the island chain. An SCA is now in effect through this afternoon for Kauai northwest waters, Kauai windward waters and for the Kauai channel. Otherwise, we expect winds to remain below SCA criteria into this weekend. A slight chance of thunderstorms and heavy rain is forecast for the western waters today as the low passes by. A small northwest swell is expected to arrive today and continue through Thursday, then gradually subside on Friday. Surf along north and west facing shores will remain below advisory levels. Choppy, short period surf is expected along most south facing shores Wednesday due to the southwest winds. A small, but long period south swell is forecast to arrive early Friday. A new moderate north-northwest swell arriving late Friday will likely increase surf along most north and west facing shores of the smaller islands from Friday night into Saturday. This swell will slowly subside from late Saturday through Sunday. Surf is expected to reach the High Surf Advisory (HSA) criteria along most north and west facing shores of the smaller islands early next week due to a large northwest swell arriving early Monday. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this afternoon for Niihau-Kauai-Oahu. Wind Advisory until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel. && DISCUSSION...Jelsema AVIATION...Morrison MARINE...Powell
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:58 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 3, 9:04 PM HST | Wind Advisory | HFO | Hawaii | 19 hr |
Nearby
Small Craft Advisories in Hawaii, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.